Alert archive / Kansas / Special Weather Statements in 2018

Special Weather Statement, NWS Wichita, KS

August 9, 2018Neosho County, Kansas

NWS Wichita, KS issued this special weather statement at Aug 9, 2018, 1:50 PM CDT for Neosho County, Kansas. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2018, 1:50 PM CDT (18:50 UTC)
Expired
Aug 9, 2018, 2:15 PM CDT
In force
25 min
Issued by
NWS Wichita, KS

County Neosho County, KS

The radar

The Tulsa radar (KINX), 144 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 2:15 PM CDTTSTM WND DMG2 N Galesburg, KSA LARGE HAYBARN WAS DESTROYED, ALONG WITH SEVERAL DOWNED POWER POLES. THE LIKELY CULPRIT WAS AN INTENSE LOCALIZED MICROBURST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.8 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 788 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
788 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
951 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

158 
WWUS83 KICT 091850
SPSICT

Special Weather Statement
National Weather Service Wichita KS
150 PM CDT THU AUG 9 2018
 
KSZ096-091915-
Neosho KS-
150 PM CDT THU AUG 9 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Neosho County in southeastern Kansas...

* Until 215 PM CDT.

* At 147 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Galesburg, or 6 miles southwest
  of Erie...moving northwest at 5 mph.

Small hail, torrential rainfall, and wind gusts up to 50 mph are 
possible with this storm.

* Locations impacted include...
  Erie, Thayer, Galesburg and Lake Parsons. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 3738 9530 3738 9532 3740 9552 3766 9542
      3754 9520
TIME...MOT...LOC 1848Z 116DEG 3KT 3750 9533 

$$

KLEINSASSER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Aug 9, 12:34 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 9, 12:34 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1234 PM CDT Thu Aug 9 2018

.UPDATE...
Issued at 1233 PM CDT Thu Aug 9 2018

Will likely see isolated to widely scattered hit-or-miss
slow-moving thunderstorms once again this afternoon and evening,
mainly south of a Great Bend to Salina line, as a subtle mid-level
trough and associated surface trough/wind shift settles south
amidst an unstable and weakly capped airmass. Greatest coverage
should be across southeast Kansas underneath slightly cooler mid-
level temperatures. Despite weak winds aloft, modest directional
shear may promote just enough storm organization for a few strong
storms capable of pea-dime size hail and 50 mph winds, but
widespread severe weather is unlikely. Additionally, slow storm
movement could promote small pockets of intense rainfall rates.
Activity should tend to dissipate around or shortly after sunset.

&&

.SHORT TERM...(Today through Saturday night)
Issued at 152 AM CDT Thu Aug 9 2018

Dry weather conditions will prevail across the region today as
subsidence overspreads the area in the wake of the upper level PV
wave. Meanwhile current early morning water vapor satellite imagery
shows an another upper level PV wave over Montana which will
continue to dive southeast and move into Kansas during the afternoon
on Friday. This could generate widely scattered showers and storms
during the afternoon/evening hours across the eastern half of Kansas.
Strong/severe storms look unlikely given weak wind shear aloft.
Dry weather looks to be in store for Saturday with Friday's upper
level wave moving south of Kansas.

.LONG TERM...(Sunday through Wednesday)
Issued at 152 AM CDT Thu Aug 9 2018

Confidence is now increasing for this period as models remain
consistent with development of an upper level low pressure system
over the Texas panhandle on Sunday. They all show a very slow
northeast migration of the upper level low pressure to central
Kansas by Tuesday night. In addition, a much richer precipitable
water airmass looks to stream northward associated with this slow
moving system. A two to three day period of strong/rich moisture
transport could result in a couple episodes of heavy rainfall and
possible flooding across the region. Especially during the
Monday/Tuesday time frame.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1233 PM CDT Thu Aug 9 2018

Will likely see isolated to widely scattered hit-or-miss
slow-moving thunderstorms once again this afternoon and evening,
mainly south of a GBD to SLN line. Greatest coverage should be
across southeast Kansas, including CNU. Strongest activity will
be capable of pea-dime size hail, 50 mph winds, frequent lightning
and pockets of heavy rain, but widespread severe weather is
unlikely. Activity should tend to dissipate around or shortly
after sunset.

Another chance for isolated to widely scattered thunderstorms
arrives once again for Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    92  70  94  68 /  20  20  20  10
Hutchinson      92  68  92  65 /  20  20  10   0
Newton          91  68  92  66 /  20  20  10  10
ElDorado        90  68  92  66 /  20  20  30  10
Winfield-KWLD   91  69  93  68 /  20  20  20  20
Russell         92  66  91  64 /  10  10   0   0
Great Bend      93  66  92  64 /  10  10   0   0
Salina          94  69  93  67 /  20  10  10   0
McPherson       92  67  91  65 /  20  20  10   0
Coffeyville     92  69  93  68 /  30  20  10  20
Chanute         91  68  92  67 /  30  20  10  20
Iola            91  68  92  67 /  30  20  10  20
Parsons-KPPF    91  69  93  68 /  30  20  10  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.

&&

UPDATE...ADK
SHORT TERM...CDJ
LONG TERM...CDJ
AVIATION...ADK
Hazardous weather outlook, Aug 9, 12:02 PM CDT, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1202 PM CDT Thu Aug 9 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-101715-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1202 PM CDT Thu Aug 9 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

A few isolated hit-or-miss thunderstorms will impact the region this
afternoon and evening, mainly south of a Great Bend to Salina line.
The strongest activity will be capable of pea to dime size hail, 50
mph winds and torrential downpours.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated to widely scattered thunderstorms are possible Friday
afternoon and evening across eastern Kansas. Severe weather is not
expected with this activity.

A slow moving weather system looks to bring periodic bouts of
showers and thunderstorms to the region from Sunday night through
Tuesday night. Severe weather is not expected, however several
rounds of thunderstorms with heavy rainfall could cause pockets of
minor flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Aug 9, 1:50 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
150 PM CDT THU AUG 9 2018

KSZ096-091915-
Neosho KS-
150 PM CDT THU AUG 9 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Neosho County in southeastern Kansas...

* Until 215 PM CDT.

* At 147 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Galesburg, or 6 miles southwest
  of Erie...moving northwest at 5 mph.

Small hail, torrential rainfall, and wind gusts up to 50 mph are
possible with this storm.

* Locations impacted include...
  Erie, Thayer, Galesburg and Lake Parsons.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 3738 9530 3738 9532 3740 9552 3766 9542
      3754 9520
TIME...MOT...LOC 1848Z 116DEG 3KT 3750 9533

KLEINSASSER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 7:00 PM CDTSpecial Weather StatementICTRice45 min
Aug 8, 7:08 PM CDTSpecial Weather StatementICTHarvey52 min
Aug 8, 7:32 PM CDTSpecial Weather StatementICTChase28 min
Aug 8, 8:02 PM CDTSpecial Weather StatementICTChase58 min
Aug 8, 9:01 PM CDTSpecial Weather StatementICTChase44 min
Aug 9, 2:05 PM CDTSevere Thunderstorm WarningICTNeosho55 min
Aug 9, 2:48 PM CDTSpecial Weather StatementICTGreenwood27 min
Aug 9, 3:17 PM CDTAreal Flood WarningICTGreenwood6 hr
Aug 9, 3:51 PM CDTSpecial Weather StatementICTWoodson24 min
Aug 9, 3:58 PM CDTSpecial Weather StatementICTSaline32 min
Aug 9, 4:14 PM CDTSpecial Weather StatementICTWoodson31 min
Aug 9, 4:18 PM CDTSevere Thunderstorm WarningICTAllen, Neosho, Wilson, Woodson19 min
Aug 9, 5:48 PM CDTSpecial Weather StatementICTMcPherson42 min

Nearby

Special Weather Statements in Kansas, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.